Alert archive / New York / Wind Advisories in 2020

Wind Advisory 5, NWS New York, NY

February 27, 20205 counties in New Jersey; 4 counties in Connecticut; 11 counties in New York

NWS New York, NY issued this wind advisory at Feb 27, 2020, 10:08 AM EST for 5 counties in New Jersey; 4 counties in Connecticut; 11 counties in New York. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2020, 10:08 AM EST (15:08 UTC)
Expired
Feb 27, 2020, 5:40 PM EST
In force
8 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS71 KOKX 271508
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
1008 AM EST Thu Feb 27 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
280100-
/O.NEW.KOKX.WI.Y.0005.200227T1508Z-200228T0100Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1008 AM EST Thu Feb 27 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts to around 45 mph.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
267 
WWUS71 KOKX 271712
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
1212 PM EST Thu Feb 27 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
280100-
/O.CON.KOKX.WI.Y.0005.000000T0000Z-200228T0100Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1212 PM EST Thu Feb 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts to around 45 mph.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
658 
WWUS71 KOKX 272240
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
540 PM EST Thu Feb 27 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
272345-
/O.CAN.KOKX.WI.Y.0005.000000T0000Z-200228T0100Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
540 PM EST Thu Feb 27 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished below Wind Advisory criteria, therefore the
advisory has been cancelled. Gusty winds will continue overnight,
generally ranging from 30 to 35 mph. An isolated gust to 40 mph 
is possible until midnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Feb 27, 9:48 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 27, 9:48 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
948 AM EST Thu Feb 27 2020

.SYNOPSIS...
Low pressure stalls and pivots well north of the CWA through
Friday. High pressure builds across the region through the
weekend, then slides east on Monday. A slow frontal system will
then impact the area Monday Night and into the mid- week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Wind gusts have been increased across the board. An advisory may
need to be issued if the stronger gusts across PA and NJ expand
nwd. The modeling suggests the strongest winds stay s of the
fcst area.

With strong CAA in the CWA, temperatures will gradually drop through
the day and into this evening. Clearing skies from the
encompassing dry airmass will promote mixing of stronger winds
aloft down to the surface during the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The longwave trough over the Great Lakes and Northeast will
remain in place as the low pressure well to our north occludes
and stalls. Strong gusty winds will gradually decrease through
the night and into Friday morning. Conditions will continue to
remain dry as CAA brings high temperatures back to average to a
few degrees below average generally in the middle to upper 30s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Quiet and colder weather through Sunday as high pressure builds
across the region. A gusty northwesterly flow combined with
temperatures in 30s to near 40 during the day and upper teens to low
20s at night will make conditions feel even colder over the weekend.
Temperatures will moderate by Sunday night as high pressure slides
east and winds go around to the southwest.

High pressure slides east on Monday, with a slow moving frontal
system approaching the region Monday Night and affecting the region
into Midweek. This will bring an increasingly moist and mild airmass
to the region, but also unsettled weather in the form of periods of
rain as waves of low pressure track along the slow moving "cold"
front. Potential for a wintry mix across the interior, Monday into
Monday Night, otherwise thermal profiles suggest rain for the
remainder of the event. Temperatures will moderate from a few
degrees above seasonable Monday to potentially well above seasonable
by mid week.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
A cold front will push east of the area this morning as deep
low pressure tracks north of the region.

Other than some lingering MVFR conditions, a mainly VFR forecast
is expected for the remainder of the TAF period with ceilings
lifting to 4-5 kft before scattering.

Winds have shifted to the west behind the front and increased
in speed. Expect sustained winds 20-25 kt and gusts 30-35 kt by
afternoon. A few higher gusts are possible this afternoon,
especially at the city and coastal terminals.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: A few gusts to 40 kt are possible late this
morning through this afternoon.

The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KLGA TAF Comments: A few gusts above 35 kt are possible late
this morning through this afternoon.

The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KEWR TAF Comments: A few gusts to 40 kt are possible late this
morning through this afternoon.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: A few gusts to 35 kt are possible late this
morning through this afternoon.

KHPN TAF Comments: A few gusts to 35 kt are possible late this
morning through this afternoon.

KISP TAF Comments: A few gusts to 40 kt are possible late this
morning through this afternoon.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...VFR. W winds G25-30kt.
.Saturday...VFR. W/NW winds G20-25kt.
.Sunday...VFR. NW winds G15-20kt.
.Monday...VFR expected.

&&

.MARINE...
A Gale Warning is in effect for all waters today and
through early Friday morning as strengthening westerly winds
increase to up to 40 kts and waves increase to 7 to 9 feet south
of Long Island. Gale conditions may persist into Friday
afternoon, particularly on the ocean, as the low continues to
pull away from the region.

Winds and seas slowly diminish to below SCA conditions by Friday
night and into Saturday for all waters, but marginal SCA ocean
seas may linger into Sunday for the ocean waters.

&&

.HYDROLOGY...
No hydrologic issues are anticipated for entire forecast
period.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 6 AM EST Friday for ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...MW
NEAR TERM...
SHORT TERM...MW
LONG TERM...
AVIATION...BC
MARINE...MW
HYDROLOGY...MW
EQUIPMENT...
Hazardous weather outlook, Feb 27, 4:13 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
413 AM EST Thu Feb 27 2020

ANZ330-335-338-340-345-350-353-355-280915-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
413 AM EST Thu Feb 27 2020

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-280915-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
413 AM EST Thu Feb 27 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Wind Advisories in New York, 2020Wind Advisories in New Jersey, 2020Wind Advisories in Connecticut, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.